Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 94, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2019, 10:16 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2019, 10:16 PM CDT (03:16 UTC)
- Expired
- Jul 12, 2019, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:31 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 12, 9:31 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 931 PM CDT Fri Jul 12 2019 .UPDATE... Issued at 854 PM CDT Fri Jul 12 2019 Thunderstorms continue across parts of western North Dakota. By 02Z, a severe thunderstorm was moving through Mountrail county with a history of producing severe wind gusts including a 68 mph report at Tioga. A severe threat will continue in this area and eastward over the next several hours in a strongly sheared environment. Coverage of thunderstorms should increase over the next few hours however the severe threat will continue to be isolated, especially as the boundary layer decouples. UPDATE Issued at 457 PM CDT Fri Jul 12 2019 Thunderstorms ongoing in southern Saskatchewan were exhibiting supercell characteristics in an environment marked by near 60 kts of effective bulk shear and a high based thermodynamic profile of MLCAPE around 500-1000 J/kg. With right moving supercell motion vectors oriented to the southeast at around 25 kts, this would bring ongoing convection into Divide/Williams/Burke counties by 23-01Z. While boundary layer moisture is on the low side, strong deep layer shear and enough instability may lead to an isolated high based supercell threat this evening in northeast North Dakota with a risk for large hail. In far southwest North Dakota, visible satellite imagery recently showed a field of more agitated cumulus. This will need to be monitored for thunderstorm development over the next few hours as it exhibits an environment of strong deep layer shear and adequate instability for an isolated severe thunderstorm threat. && .SHORT TERM...(This evening through Saturday) Issued at 202 PM CDT Fri Jul 12 2019 Scattered thunderstorms forming on a trough axis/baroclinic zone across eastern Montana. Expect thunderstorms will slowly increase in intensity but be marginally severe as the CAPE is slim but the shear looks strong. It might be difficult to initially sustain strong updrafts with the shear of 50-60 kts but 500 to 800 cape values. CAM models showing disorganized convection through mid evening, then get a little e more organized across the southwest and central. At this time will spread some low POPs across wets and central north dakota with the best chance south central later tonight. However will not add teh severe wording to the grids at this time. Saturday morning the remnants of the overnight convection will will be exiting the region, with widely scattered thunderstorms. Saturday will be a warm day with highs in the mid to upper 80s and heat indexes near 90. .LONG TERM...(Saturday night through Friday) Issued at 202 PM CDT Fri Jul 12 2019 The extended period continues to look warm and fairly active with a mean h500 ridge over the central and a trough over the western CONUS. This flow will continue to keep shortwave energy in the mix and a rather strong gradient flow will provide dynamic support aloft. Sunday should be the warmest day with highs in the mid 80s to lower 90s and dewpoints in the 60s to around 70. Heat index values will be in the 90s, to around 100 south. For this we will highlight the heat in the weather story for Saturday and Sunday. Temperatures in the low to mid 80s are expected for the beginning of the work week then warming into the mid to upper 80s by Friday. We will see daily chances of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Jul 12 2019 Main hazard for this forecast period will be isolated to scattered thunderstorms developing this evening through the overnight period. Confidence in timing/location was low through the overnight period so TAFs generally kept to VCTS for now, favoring the 00-06 UTC period. Otherwise VFR expected at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Jul 12, 9:35 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 935 PM CDT Fri Jul 12 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 935 PM CDT Fri Jul 12 2019 /835 PM MDT Fri Jul 12 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms, a few possibly strong to severe, are possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms Saturday through Thursday. A few storms could be severe during this period. However, uncertainty in details remains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 8:30 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Bismarck ND 830 PM CDT Fri Jul 12 2019 NDZ009-010-017-130215- McKenzie ND-Mountrail ND-Williams ND- 830 PM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE... NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 915 PM CDT... At 830 PM CDT, a strong thunderstorm was located near Tioga, or 26 miles west of Stanley, moving southeast at 35 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Stanley, Tioga, Ross, White Earth and White Earth Bay Recreation Area. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4832 10313 4858 10300 4834 10226 4797 10267 TIME...MOT...LOC 0130Z 308DEG 30KT 4834 10296 SCHILD
Local storm report, Jul 12, 8:47 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 2 SE TIOGA 48.38N 102.90W
07/12/2019 M68 MPH WILLIAMS ND AWOS
&&Local storm report, Jul 12, 9:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 8 N GRENORA 48.73N 103.94W
07/12/2019 M59 MPH DIVIDE ND MESONET
NDAWN MESONET SITE.
&&
AELocal storm report, Jul 12, 9:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 S TIOGA 48.34N 102.94W
07/12/2019 WILLIAMS ND TRAINED SPOTTER
LARGE 8 INCH TREE BRANCH BROKEN. TIME
ESTIMATED VIA RADAR.
&&
AELocal storm report, Jul 12, 10:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 SSW LEFOR 46.67N 102.57W
07/12/2019 E1.75 INCH STARK ND TRAINED SPOTTER
SMALL TREE BRANCHES ALSO BROKEN. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jul 12, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 SW STANLEY 48.30N 102.41W
07/12/2019 E60 MPH MOUNTRAIL ND TRAINED SPOTTER
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:00 PM CDT | Special Weather Statement | BIS | Williams | 30 min |
| Jul 12, 8:26 PM CDT | Special Weather Statement | BIS | McKenzie | 49 min |
| Jul 12, 8:30 PM CDT | Special Weather Statement | BIS | Mountrail | 45 min |
| Jul 12, 8:37 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 53 min |
| Jul 12, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 67 min |
| Jul 12, 9:30 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 48 min |
| Jul 12, 9:42 PM CDT | Tornado Warning | BIS | Hettinger, Stark | 33 min |
| Jul 12, 10:10 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 65 min |
| Jul 12, 10:19 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 56 min |
| Jul 12, 10:27 PM CDT | Tornado Warning | BIS | Adams, Hettinger | 33 min |
| Jul 12, 10:48 PM CDT | Tornado Warning | BIS | Adams, Hettinger | 27 min |
| Jul 12, 11:00 PM CDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 30 min |
| Jul 12, 11:08 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 24 min |
| Jul 12, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 26 min |
| Jul 12, 11:15 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 12, 11:41 PM CDT | Special Weather Statement | BIS | Hettinger | 49 min |
| Jul 13, 12:45 AM CDT | Special Weather Statement | BIS | Hettinger | 30 min |
| Jul 13, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 45 min |
| Jul 13, 1:02 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 43 min |
| Jul 13, 1:16 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 44 min |
| Jul 13, 1:46 AM CDT | Special Weather Statement | BIS | Adams | 29 min |
| Jul 13, 2:54 AM CDT | Special Weather Statement | BIS | Logan | 51 min |
| Jul 13, 7:16 AM CDT | Special Weather Statement | BIS | Sioux | 44 min |
| Jul 13, 3:05 PM CDT | Special Weather Statement | BIS | Stutsman | 40 min |
| Jul 13, 3:56 PM CDT | Special Weather Statement | BIS | Stutsman | 49 min |
| Jul 13, 4:06 PM CDT | Special Weather Statement | BIS | Stutsman | 39 min |
| Jul 13, 5:10 PM CDT | Special Weather Statement | BIS | Burke | 20 min |
| Jul 13, 5:19 PM CDT | Tornado Warning | BIS | Burke, Renville | 26 min |
| Jul 13, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 61 min |
| Jul 13, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.